Occurrence of seizures related to psychotropic medication among psychiatric inpatients. Academic Article uri icon

start page

  • 486

end page

  • 488

abstract

  • Seizures associated with psychotropic medication are serious and reportable adverse drug reactions. This study examined the occurrence of seizures associated with psychotropic medication during psychiatric hospitalization.Among 10,994 admissions to a psychiatric teaching hospital over a 30-month period between 1990 and 1993, 29 patients were identified by a specially trained quality assurance nurse as having seizures that were probably related to psychotropic medication. These cases were verified by a clinical pharmacist and a psychopharmacologist. Two patients were excluded, and the records of 27 patients were reviewed in detail.Nineteen of the 27 patients (70 percent) whose seizures were related to psychotropic medication had a preexisting seizure disorder, and eight had new-onset seizures. Psychotropic medications were primarily implicated as being associated with seizures in the cases of three of the 19 patients with preexisting seizure disorders (15.8 percent) and five of the eight patients with new-onset seizures (62.5 percent). In the group with preexisting seizure disorders, six patients (32 percent) had subtherapeutic blood levels of antiseizure medication, and four (21 percent) experienced pseudoseizures.Seizures among inpatients on psychotropic medication were infrequent (.3 percent of psychiatric admissions); the majority (70 percent) occurred in patients with preexisting seizure disorders. Seizures were directly attributed to psychotropic medications in less than .1 percent of admissions.

date/time value

  • May 1995

PubMed Identifier

  • 7627674

volume

  • 46

number

  • 5

keywords

  • Anticonvulsants
  • Dose-Response Relationship, Drug
  • Drug Therapy, Combination
  • Hospitals, Psychiatric
  • Humans
  • Massachusetts
  • Mental Disorders
  • Psychotropic Drugs
  • Recurrence
  • Retrospective Studies
  • Seizures
  • Substance Withdrawal Syndrome